Alert archive / Nevada / Special Weather Statements in 2011

Special Weather Statement, NWS Reno, NV

July 5, 2011

NWS Reno, NV issued this special weather statement at Jul 5, 2011, 6:13 PM PDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 6:13 PM PDT (01:13 UTC)
Expired
Jul 5, 2011, 7:00 PM PDT
In force
47 min
Issued by
NWS Reno, NV

The radar

The Reno radar (KRGX), 92 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5288 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

433 
WWUS85 KREV 060113
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
613 PM PDT TUE JUL 5 2011

CAZ072-NVZ002-060200-
GREATER LAKE TAHOE AREA-
613 PM PDT TUE JUL 5 2011

...THUNDERSTORM DEVELOPING OVER LAKE TAHOE...

AT 603 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A THUNDERSTORM DEVELOPING OVER LAKE TAHOE NEAR TAHOE CITY.

OCCASIONAL LIGHTNING AND GUSTY WINDS OF 30 TO 40 MPH...ARE POSSIBLE 
WITH THIS STORM THROUGH 7 PM.

BOATERS ON LAKE TAHOE SHOULD BE PREPARED FOR SUDDEN WIND SHIFTS AND 
A RAPID INCREASE IN WAVE HEIGHTS. DON'T BE CAUGHT ON THE WATER IN A 
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING NEAR THUNDERSTORMS 
POSE AN IMMEDIATE DANGER TO BOATERS.

&&

LAT...LON 3897 12007 3915 12014 3923 11995 3897 11997
TIME...MOT...LOC 0111Z 051DEG 4KT 3912 12010

$$

BRONG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 5, 2:52 PM PDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 5, 2:52 PM PDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
252 PM PDT TUE JUL 5 2011

.SHORT TERM...
BIGGEST FORECAST CONCERN TODAY REVOLVES AROUND TSTM COVERAGE AND
RAINFALL INTENSITY WEDNESDAY...ESPECIALLY OVER THE PORTION OF THE
CWA SOUTH OF HIGHWAY 50.

SHOWERS AND A FEW TSTMS HAVE DEVELOP OVER THE RGN TODAY IN
UNSTABLE AIRMASS AND ARE DRIFTING SLOWLY WEST. RIGHT NOW DO NOT SEE
A HUGE FLOODING CONCERN THIS EVENING. WILL CARRY TSTMS INTO THE
EVENING THEN LEAVE JUST LINGERING SHOWERS ACROSS SRN AREAS
OVERNIGHT. EVEN THOUGH MODELS INDICATE A WEAK DISTURBANCE MOVING
ACROSS THE RGN TONIGHT...IT DOES NOT APPEAR STRONG ENOUGH TO
WARRANT MENTION OF TSTMS.

FOR WEDNESDAY THERE ARE PLUSES AND MINUSES TO SUPPORT HEAVY RAIN.
PWATS ARE PROGGED TO REACH BETTER THAN 1.00 INCHES ACROSS THE FAR
SRN CWA WHILE STAYING UNDER 0.75 INCHES ACROSS THE FAR NORTH. THIS
IS A LITTLE LOWER THAN PREVIOUS MODELS INDICATED. ATMOSPHERE SHOWS
SOME INCREASING INSTABILITY BUT AM A BIT CONCERNED THAT EARLY
MORNING CLOUDS AND EARLY START TO CONVECTION COULD LIMIT DEEP
CONVECTIVE POTENTIAL. MID/HI LVL LAPSE RATES ARE NOT QUITE AS
HIGH AS I WOULD LIKE TO SEE FOR DEEP CONVECTION. AND THERE IS A
DISTINCT LACK OF SIGNIFICANT FORCING THAT WOULD RESULT IN
ORGANIZED STORMS. THAT HAVING BEEN SAID...LOW TO MID LVL FLOW
REMAINS VERY LIGHT...SO STORMS THAT DO DEVELOP WOULD MOVE LITTLE
IF ANY. TYPICALLY WITH PWATS AN INCH OR BETTER AND SLOW MOVING
STORMS THERE IS AN INCREASED THREAT OF HEAVY RAINS AND FLASH
FLOODING. IN MONO COUNTY THERE REMAINS A FAIRLY DEEP RIPE SNOW
PACK IN THE HIGHER ELEVATIONS AS WELL AND THERE ALREADY EXISTS
SOME VERY MINOR FLOODING DUE TO SNOW MELT. WHILE NOT ALL OF THE
INGREDIENTS EXIST...THE COMBINATION OF HEAVY RAIN IN
THUNDERSTORMS...ESPECIALLY IN AREAS WITH SNOW COVER...WITH LITTLE
MOVEMENT AND HIGH PWATS ARE ENOUGH TO WARRANT ISSUING A FLASH
FLOOD WATCH FOR THE FAR SRN PART OF THE CWA. HEAVY RAINS WILL BE
MORE ISOLATED FARTHER NORTH WHERE PWATS WILL BE LESS. WILL MENTION
THE POSSIBILITY OF HEAVY RAIN FARTHER NORTH INTO TAHOE...BUT DO
NOT FEEL IT WOULD BE WIDESPREAD ENOUGH TO WARRANT A WATCH.

BY THURSDAY ANOTHER TROF BEGINS TO EDGE CLOSER TO THE RGN. THIS
WILL RESULT IN SLIGHTLY COOLER TEMPS AND SOME DRYING ACROSS THE
FAR NORTHERN CWA. WEST TO SOUTHWEST FLOW ALOFT SHOULD NOT BE
SUFFICIENT TO DRY OUT THE FAR SRN CWA SO KEPT MENTION OF SHOWERS
AND TSTMS THERE AND THE FAR EAST. WINDS SHOULD ALSO PICK UP
THURSDAY AS THE TROF APPROACHES WITH A SPEEDS A BIT MORE THAN A
TYPICAL ZEPHYR FROM WALKER NORTH ALONG THE 395 CORRIDOR AND EAST
INTO THE BASINS.

FOR FRIDAY MODELS PERSIST IN DRAWING A WEAK VORT LOBE THROUGH THE
FAR NRN CWA AND THERE COULD BE ENOUGH RESIDUAL MSTR TO FIRE
ISOLATED TSTMS NORTH OF SUSANVILLE. FOR NOW WILL LEAVE THIS AS
SLIGHT CHANCE AS CONFIDENCE IS NOT VERY HIGH. WILL ALSO LEAVE
SLIGHT CHANCE IN THE MONO-MINERAL CONVERGENCE ZONE FOR FRIDAY.
TEMPS JUST A DEGREE OR TWO COOLER FRIDAY AS WELL...BUT REMAIN AT
OR ABOVE AVERAGE THROUGH THE ENTIRE FORECAST PERIOD. MLF

.LONG TERM...SATURDAY THROUGH TUESDAY...
12Z MODELS ARE IN FAIR TO GOOD AGREEMENT FOR LATE IN THE FORECAST
PERIOD REGARDING THE OVERALL PATTERN OVER THE WEST. UPPER TROUGH
IS FORECAST TO REDEVELOP ALONG THE WEST COAST THIS WEEKEND THEN
SLOWLY DEEPEN THROUGH THE MIDDLE OF NEXT WEEK. 500 MB HEIGHTS ARE
FORECAST TO FALL INTO THE 570S WITH 700 TEMPS DECREASING TO LESS
THAN 10C BY NEXT WEEK. THIS WILL BRING COOLING WITH HIGH TEMPS
FALLING TO NEAR AVERAGE THIS WEEKEND...AND PERHAPS A LITTLE BELOW
AVERAGE BY NEXT WEEK. SOUTHWEST FLOW ALOFT AND GOOD SURFACE
GRADIENTS SHOULD ENSURE A HEALTHY SUMMER-TIME ZEPHYR EACH
AFTERNOON AND EVENING.

THERE IS THE POTENTIAL FOR SOME LINGERING MOISTURE/INSTABILITY IN
MONO-MINERAL COUNTY CONVERGENCE ZONE THROUGH TUESDAY. CONDITIONS
LOOK EXTREMELY MARGINAL AT THIS TIME BUT DID NOT HAVE A GOOD ENOUGH
REASON TO PULL T-STORMS FROM THE FORECAST. IT LOOKS LIKE ISOLATED
COVERAGE AT BEST GIVEN THE LIMITED AMOUNT OF MOISTURE. SCV
&&

.AVIATION...
VFR CONDS AND GENERALLY LIGHT WINDS THROUGH WEDNESDAY. SCATTERED
TSTMS EXPECTED THIS AFTERNOON IN WRN MONO COUNTY INCLUDING KMMH
AIRPORT...WITH ISOLATED TSTMS TO THE NORTH TOWARD KTVL/KTRK AREA.
TSTMS WILL DISSIPATE THIS EVENING...THEN REDEVELOP WED AFTERNOON
ACROSS MUCH OF THE AREA WITH GREATER COVERAGE THAN TODAY. ALL TAF
SITES...INCLUDING KNRO...WILL BE VULNERABLE TO TSTM ACTIVITY WED.
TSTMS WILL BE NEARLY STATIONARY AND WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAIN AND GUSTY/ERRATIC WINDS UP TO 50 MPH. SCV
&&

.HYDROLOGY...
THE AREAL FLOOD WARNING FOR MONO COUNTY HAS BEEN REPLACED WITH AN
AREAL FLOOD ADVISORY. BASED ON REPORTS FROM LOCAL LAW ENFORCEMENT
AND FOREST SERVICE OFFICIALS...FLOODING HAS DECREASED WITH MAIN
IMPACTS IN MONO COUNTY CONFINED TO THE HIGH COUNTRY AS SOME
STREAMS ALONG HIKING TRIALS REMAIN IMPASSABLE.

AS THE CHANCE FOR THUNDERSTORMS WITH SHOWERS INCREASES THROUGH
WEDNESDAY...WE COULD SEE INCREASED RUNOFF AS MELTING OF THE
SNOWPACK ACCELERATES DUE TO RAIN ON SNOW. THIS COULD WORSEN
FLOODING ALONG AREA STREAMS AND CREATE A POTENTIAL FLASH FLOOD
HAZARD.

FOR THE WALKER RIVER BASIN...A FLOOD WARNING REMAINS IN EFFECT FOR
MINOR FLOODING OF LOW LANDS AND AGRICULTURAL AREAS FROM MASON TO
JUST BELOW YERINGTON. FLOODING CONCERNS FROM WABUSKA DOWNSTREAM TO
WEBER RESERVOIR HAVE EASED. ADDITIONAL RESERVOIR RELEASES UPSTREAM
COULD CAUSE RENEWED RISES ON THE MAINSTEM WALKER RIVER LATER THIS
WEEK OR EARLY NEXT WEEK SO ANYONE WITH INTERESTS ALONG THE RIVER
IS ADVISED TO CHECK THE CURRENT FLOOD WARNING FOR ADDITIONAL
INFORMATION.

ALTHOUGH NO FLOODING IS EXPECTED...THE WEST WALKER RIVER WILL
REMAIN AT OR NEAR BANKFULL THE REST OF THE WEEK AS WARM/HOT
WEATHER AND SNOWMELT CONTINUES.

THE HUMBOLDT RIVER AT IMLAY HAS GONE ABOVE ACTION STAGE...AND IS
FORECAST TO SLOWLY RISE TO WITHIN A FEW INCHES OF FLOOD STAGE BY
LATE IN THE WEEK. MLF/GB
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING NVZ001.

CA...FLASH FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING CAZ073.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 5, 3:32 PM PDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
332 PM PDT TUE JUL 5 2011

CAZ071-052300-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
332 PM PDT TUE JUL 5 2011

...STRONG THUNDERSTORM BETWEEN STAMPEDE RESERVOIR AND LOYALTON ...

AT 324 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF CA 49 AT SIERRA-PLUMAS CO
LINE...OR 10 MILES NORTH OF STAMPEDE RESERVOIR. THIS STORM IS NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF MARBLES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS CLOUD
TO GROUND LIGHTNING.

&&

LAT...LON 3953 12005 3962 12032 3980 12025 3975 12001
TIME...MOT...LOC 2229Z 041DEG 6KT 3962 12015

SCV
Special weather statement, Jul 5, 4:15 PM PDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
415 PM PDT TUE JUL 5 2011

CAZ071-072-060000-
GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA
COUNTIES-
415 PM PDT TUE JUL 5 2011

...THUNDERSTORMS CONTINUE ACROSS SIERRA COUNTY...

AT 403 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
THUNDERSTORMS ACROSS EASTERN SIERRA COUNTY...EASTERN NEVADA COUNTY
AND FAR SOUTHERN PLUMAS AND LASSEN COUNTIES.  THE STORMS WILL REMAIN
NEARLY STATIONARY.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAINFALL...SMALL HAIL AND
GUSTY WINDS TO 40 MPH WILL OCCUR WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...BECKWOURTH...BOCA AND STAMPEDE
  RESERVOIRS...SIERRAVILLE AND CALPINE.

TRAVELERS ON HIGHWAYS 49...89 AND BACK COUNTRY ROADS IN THE AREA
SHOULD BE PREPARED FOR HEAVY RAIN...AND PONDING OF WATER ON ROADS.
RAPID RISES ON SMALL CREEKS AND STREAMS ARE POSSIBLE.  CAMPERS AND
HIKERS SHOULD SEEK SHELTER FROM THESE STORMS.

&&

LAT...LON 3986 12001 3933 12002 3932 12033 3981 12053
TIME...MOT...LOC 2309Z 163DEG 2KT 3964 12015

BRONG
Special weather statement, Jul 5, 4:50 PM PDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
450 PM PDT TUE JUL 5 2011

CAZ072-060015-
GREATER LAKE TAHOE AREA-
450 PM PDT TUE JUL 5 2011

...THUNDERSTORMS WITH HEAVY RAIN AND HAIL TO AFFECT TRUCKEE...

AT 442 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR TRUCKEE. THIS STORM WAS NEARLY STATIONARY.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAINFALL...SMALL HAIL AND
GUSTY WINDS TO 40 MPH WILL OCCUR WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE NORTHSTAR AND TRUCKEE.

TRAVELERS ON HIGHWAYS 89 AND INTERSTATE 80 SHOULD BE PREPARED FOR
HEAVY RAIN...AND PONDING OF WATER ON ROADS. RAPID RISES ON SMALL
CREEKS AND STREAMS ARE POSSIBLE. CAMPERS AND HIKERS SHOULD SEEK
SHELTER FROM THESE STORMS.

&&

LAT...LON 3938 12032 3938 12012 3926 12004 3918 12019
TIME...MOT...LOC 2347Z 275DEG 2KT 3928 12015

SCV
Special weather statement, Jul 5, 6:13 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
613 PM PDT TUE JUL 5 2011

CAZ072-NVZ002-060200-
GREATER LAKE TAHOE AREA-
613 PM PDT TUE JUL 5 2011

...THUNDERSTORM DEVELOPING OVER LAKE TAHOE...

AT 603 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A THUNDERSTORM DEVELOPING OVER LAKE TAHOE NEAR TAHOE CITY.

OCCASIONAL LIGHTNING AND GUSTY WINDS OF 30 TO 40 MPH...ARE POSSIBLE
WITH THIS STORM THROUGH 7 PM.

BOATERS ON LAKE TAHOE SHOULD BE PREPARED FOR SUDDEN WIND SHIFTS AND
A RAPID INCREASE IN WAVE HEIGHTS. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING NEAR THUNDERSTORMS
POSE AN IMMEDIATE DANGER TO BOATERS.

&&

LAT...LON 3897 12007 3915 12014 3923 11995 3897 11997
TIME...MOT...LOC 0111Z 051DEG 4KT 3912 12010

BRONG

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:50 PM PDTSpecial Weather StatementREVStorey25 min
Jul 6, 2:05 PM PDTLake Wind AdvisoryREVDouglas, Washoe30 hr
Jul 6, 2:52 PM PDTSpecial Weather StatementREV53 min
Jul 6, 3:45 PM PDTAreal Flood AdvisoryREVWashoe87 min
Jul 6, 3:47 PM PDTSpecial Weather StatementREV58 min
Jul 5, 6:22 PM PDTSpecial Weather StatementREVPlumas38 min
Jul 6, 1:26 PM PDTFlash Flood WarningREVAlpine3 hr
Jul 6, 2:30 PM PDTSpecial Weather StatementREVSierra30 min
Jul 6, 3:04 PM PDTAreal Flood AdvisoryREVNevada, Sierra56 min
Jul 6, 4:04 PM PDTSpecial Weather StatementREVLassen26 min
Jul 6, 4:15 PM PDTAreal Flood AdvisoryREVAlpine89 min

Nearby

Special Weather Statements in Nevada, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.